A 63-year-old man presented with progressive unsteadiness, malaise, anorexia, nausea, and vomiting of 1 month’s duration. He had recently experienced acute pulmonary edema, atrial fibrillation, a tonic-clonic seizure, transient episodes with tetaniform stiffness in both upper limbs, and upper gastrointestinal bleeding caused by gastric angiodysplasia, which was treated with proton pump inhibitors (PPIs) and argon electrocoagulation.
His medical history included alcohol intake of 2 to 4 drinks daily for several years that had stopped 10 years before admission, hypertension, dyslipidemia, type 2 diabetes, dilated ischemic cardiomyopathy, and a stroke 12 years earlier and recovered without sequelae. His medications included omeprazole, furosemide, atorvastatin, allopurinol, metformin, levetiracetam, and acenocoumarol. Physical examination revealed confusion, dysarthria, appendicular dysmetria with truncal ataxia, and downbeat nystagmus. He was well nourished.